Wyoming, 2016

High Wind in Wyoming, April 24, 2016

April 24, 2016 · NWS CYS · 14 events in 6 counties and zones

A large surface pressure gradient produced a brief period of strong west to southwest winds across portions of southeast Wyoming.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large surface pressure gradient produced a brief period of strong west to southwest winds across portions of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 24, 2:15 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 24, 2:15 AM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
315 AM MDT SUN APR 24 2016

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 235 AM MDT SUN APR 24 2016

TODAY...UPPER LOW MOVES FROM EAST CENTRAL WYOMING THIS MORNING TO
NORTH CENTRAL NEBRASKA THIS AFTERNOON. LOOKS LIKE ENOUGH LOW AND MID
LEVEL MOISTURE...COMBINED WITH SYSTEM DYNAMICS AND 500-300 MB AND
700-500 MB QG LIFT TO PRODUCE WIDESPREAD SHOWERS NORTH OF A RAWLINS
TO LUSK LINE...WITH ISOLATED TO SCATTERED SHOWER COVERAGE FURTHER
SOUTH IN CYCLONIC FLOW ALOFT. LOW AND MID LEVEL GRADIENTS...AND THE
CRAIG TO CASPER HEIGHT DIFFERENCES OF 60 TO 80 METERS AT 850 MB AND
70 TO 80 METERS AT 700 MB LOOK MORE THAN SUFFICIENT TO PRODUCE WIND
GUSTS IN EXCESS OF 58 MPH ACROSS THE INHERITED HIGH WIND WARNING
LOCATION...ESPECIALLY WITH THE GFS SHOWING 700 MB WINDS OF 55 TO 60
KNOTS AND DOWNWARD QG THIS AFTERNOON HELPING TO BRING THE STRONGER
WINDS TO THE SURFACE. WIND ADVISORY FOR THE SOUTHERN PANHANDLE ALSO
LOOKING ON TRACK.

TONIGHT...RIDGING ALOFT AND DECREASING LOW AND MID LEVEL MOISTURE
WILL PUT AN END TO MOST OF THE SHOWERS.

MONDAY...PROGRESSIVE PATTERN CONTINUES WITH THE NEXT TROUGH ALOFT
MOVING INTO UTAH...AND WINDS ALOFT OVER WYOMING BACKING TO SOUTH
SOUTHWEST. IN RESPONSE...SURFACE LOW DEVELOPS ACROSS WESTERN
COLORADO INDUCING LOW LEVEL EASTERLY FLOW ACROSS OUR COUNTIES AND
ADVECTING LOW LEVEL MOISTURE WESTWARD. STILL LOOKS LIKE A DECENT BET
FOR SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS TO
DEVELOP IN THE AFTERNOON AND EVENING ALONG AND WEST OF I-25 IN
DIFFLUENT ZONE ALOFT AND WITH LOW LEVEL MECHANICAL LIFT FROM EAST
WINDS. COMPROMISED BETWEEN THE NAM AND GFS MOS FOR MAXIMUM
TEMPERATURES.

MONDAY NIGHT...QUITE AN INCREASE IN PRECIPITATION COVERAGE
ANTICIPATED AS THE UPPER LOW MOVES TO NORTHWEST COLORADO AND 500-300
MB AND 700-500 MB LAYER QG LIFT SPREAD ACROSS OUR COUNTIES WITH
MOIST LOW AND MID LEVELS. WILL NEED TO WATCH OUR NORTHERN LARAMIE
RANGE FOR POSSIBLE SNOWFALL ACCUMULATIONS IN THE 6 TO 12 INCH
RANGE...WINTER WEATHER ADVISORY CRITERIA.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 300 AM MDT SUN APR 24 2016

EXPECT A PROLONGED PERIOD OF ACTIVE AND UNSETTLED WEATHER ACROSS
SOUTHEAST WYOMING AND WESTERN NEBRASKA INTO NEXT WEEK AS A SERIES
OF STRONG STORM SYSTEMS IMPACT THE REGION. HOWEVER...UNCERTAINTY
REMAINS WITH PRECIP TYPE AS WELL AS TIMING AND SPECIFIC IMPACTS.

TWO POTENTIALLY SIGNIFICANT STORM SYSTEMS ARE EXPECTED TO BRING
COOLER AIR...WIDESPREAD PRECIPITATION...THUNDERSTORMS...AND HIGH
ELEVATION SNOW TO THE REGION. THE FIRST ONE WILL IMPACT THE REGION
AS EARLY AS LATE MONDAY...BUT WILL LIKELY LINGER INTO WEDNESDAY AS
IT WILL BE SLOW MOVING. MODELS NOW SHOW ONE MAIN UPPER LEVEL LOW
AS OPPOSED TO TWO DISTINCT AREAS OF LOW PRESSURE 24 HOURS AGO.
THIS SYSTEM NEEDS TO BE MONITORED CLOSELY AS THERE IS SOME
POTENTIAL FOR ACCUMULATING SNOWFALL ACROSS SOUTHEAST WYOMING. THE
GFS IS THE FURTHEREST NORTH WITH THE CENTER OF LOW...BASICALLY
OVER THE FORECAST AREA BY TUESDAY AFTERNOON AND THEN INDICATES
RAPID CYCLOGENESIS OVER FAR EASTERN COLORADO AND KANSAS. THE 12Z
AND 00Z ECMWF ARE 3C TO 4C COLDER AND LESS PROGRESSIVE COMPARED TO
THE GFS. BOTH THE GEM AND ECMWF INDICATE RAIN CHANGING TO SNOW
DOWN TO 5500 FEET...WHILE THE GFS SHOWS SNOWLEVELS ABOVE 7000
FEET. QUITE A SIGNIFICANT DIFFERENCE WITH THIS STORM...SO STARTED
TRENDING TEMPERATURES LOWER. THE LATEST SREF FORECASTS INDICATE A
LARGE SPREAD...BUT ARE ALSO GRADUALLY TRENDING TOWARDS THE ECMWF
AND GEM SOLUTIONS. INCLUDED SOME ACCUMULATING SNOW WITH A
RAIN/SNOW LEVEL BETWEEN 5500 TO 6500 FEET THROUGH TUESDAY NIGHT.
CONTINUED TO INCREASE POP BETWEEN 60 TO 80 PERCENT ACROSS THE HIGH
VALLEYS AND HIGH PLAINS WITH SOME RESPECTABLE QPF AMOUNTS BETWEEN
0.50 TO 1.50 INCHES. THANKFULLY EVEN IF IT DOES SNOW DOWN TO 5500
FEET...MOST OF THE SNOW WILL OCCUR DURING THE DAY AND WILL LIKELY
MELT QUICK ON AREA ROADWAYS THIS TIME OF THE YEAR. ONLY THE GEM
INDICATES MODERATE TO HEAVY SNOW FROM TUESDAY EVENING THROUGH
MIDNIGHT WEDNESDAY. RAIN...WITH SOME SNOW MIXING IN AT
TIMES...WILL LINGER ACROSS WESTERN NEBRASKA INTO EARLY WEDNESDAY
AS THE STORM SYSTEM SLOWLY DRIFTS EASTWARD INTO THE NORTH-CENTRAL
PLAINS. DAYTIME HIGHS WILL STRUGGLE TO REACH THE MID TO UPPER 40S
BOTH TUESDAY AND WEDNESDAY WITH LOWS NEAR FREEZING.

MODELS SHOW A BRIEF BREAK ON THURSDAY BEFORE THE NEXT STORM SYSTEM
DIGS SOUTHWARD INTO SOUTHERN NEVADA/CALIFORNIA. SOLUTIONS THEN
DIVERGE SIGNIFICANTLY BY FRIDAY AND SATURDAY...WITH LOW CONFIDENCE
ON THE STORMS MOVEMENT AND EVOLUTION. ANOTHER ROUND OF HEAVY
RAINFALL IS POSSIBLE...ESPECIALLY ALONG AND SOUTH OF INTERSTATE
80. THIS STORM APPEARS SOMEWHAT WARMER THAN THE ONE ON
TUESDAY...SO SNOWFALL MAY NOT BE MUCH OF AN ISSUE LATE NEXT WEEK.
COOLER THAN NORMAL TEMPERATURES WILL LIKELY CONTINUE INTO NEXT
WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH SUNDAY NIGHT)
ISSUED AT 235 AM MDT SUN APR 24 2016

WINDS HAVE STRUGGLED TO INCREASE EARLY THIS MORNING AS THE UPPER
LEVEL LOW IS CURRENTLY MOVING ACROSS THE CENTRAL WYOMING.
HOWEVER...STILL EXPECT WINDS TO INCREASE OVER THE NEXT 3 TO 6
HOURS AS THE PRESSURE GRADIENT INCREASES JUST OFF THE SURFACE.
WRAP AROUND PRECIPITATION WILL INCREASE IN COVERAGE NEAR
KRWL...AND EVENTUALLY FURTHER EAST NEAR KLAR AND KCYS LATER TODAY.
CAN NOT RULE OUT IFR VIS EARLY THIS MORNING DUE TO SOME SNOWFALL
MIXED WITH RAIN. EVENTUALLY...PRECIPITATION TYPE WILL MAINLY BE
RAIN SINCE THERE IS A LACK OF COLD AIR WITH THIS SYSTEM...SO MVFR
CIGS AND VIS EXPECTED ALONG AND EAST OF INTERSTATE 25 INTO THE
WESTERN NEBRASKA PANHANDLE THIS AFTERNOON.

&&

.FIRE WEATHER...
ISSUED AT 222 AM MDT SUN APR 24 2016

NO CONCERNS BASED ON EXPECTED HUMIDITIES AND WINDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR WYZ106-110-116-
     117.

     HIGH WIND WARNING FROM 6 AM THIS MORNING TO 6 PM MDT THIS
     EVENING FOR WYZ115-118.

NE...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM MDT THIS EVENING
     FOR NEZ019>021-054-055.

&&

SHORT TERM...RUBIN
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...RUBIN
Hazardous weather outlook, Apr 23, 1:13 PM MST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
213 PM MDT SAT APR 23 2016

WYZ101>119-242015-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
213 PM MDT SAT APR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND THIS EVENING. SOME THUNDERSTORMS MAY CONTAIN GUSTY
WINDS AND BRIEF HEAVY RAINFALL.

IN ADDITION...STRONG WEST TO SOUTHWEST WINDS WILL DEVELOP BY LATE
TONIGHT ACROSS THE WIND PRONE AREAS WITH GUSTS TO 60 MPH EXPECTED.
A HIGH WIND WARNING IS IN EFFECT STARTING AT MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS ARE EXPECTED TO BECOME MORE WIDESPREAD FROM LARAMIE
TO CHEYENNE AFTER SUNRISE ON SUNDAY. HIGH WIND WARNINGS HAVE BEEN
ISSUED FOR THE LARAMIE VALLEY AND CENTRAL LARAMIE COUNTY.

COOLER TEMPERATURES AND A GOOD CHANCE FOR WIDESPREAD
PRECIPITATION IS EXPECTED BY MONDAY EVENING THROUGH TUESDAY AS A
LOW PRESSURE SYSTEM MOVES ACROSS SOUTHERN WYOMING AND NORTHERN
COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUIRED.

NEZ002-003-019>021-054-055-095-096-242015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
213 PM MDT SAT APR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND THIS EVENING. SOME THUNDERSTORMS MAY CONTAIN GUSTY
WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDY CONDITIONS WILL DEVELOP BY LATE MORNING...ESPECIALLY ACROSS
THE SOUTHERN NEBRASKA PANHANDLE. A FEW GUSTS TO 40 TO 45 MPH WILL
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
April 24, 3:30 AM MST to 7:50 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
April 24, 3:40 AM MST to 3:45 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured peak wind gusts of 60 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
April 24, 6:30 AM MST to 7:30 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
April 24, 6:30 AM MST to 1:15 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
April 24, 10:00 AM MST to 10:05 AM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured peak wind gusts of 58 mph.

High Wind, South Laramie Range Foothills

When
April 24, 10:25 AM MST to 2:30 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 24/1200 MST.

High Wind, Central Laramie County

When
April 24, 10:45 AM MST to 11:45 AM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Cheyenne East measured sustained winds of 40 mph or higher.

High Wind, Laramie Valley

When
April 24, 11:50 AM MST to 12:50 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The UPR sensor at Rock River measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
April 24, 12:45 PM MST to 2:15 PM MST
Where
South Laramie Range forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Dale Creek measured wind gusts of 58 mph or higher, with a peak gust of 67 mph at 24/1325 MST.

High Wind, South Laramie Range

When
April 24, 12:55 PM MST to 2:55 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Lynch measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
April 24, 1:05 PM MST to 3:05 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
April 24, 1:25 PM MST to 2:25 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
April 24, 1:30 PM MST to 2:30 PM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured wind gusts of 58 mph or higher, with a peak gust of 60 mph at 24/1355 MST.

High Wind, South Laramie Range

When
April 24, 1:35 PM MST to 3:35 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Pumpkin Vine measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632920, 632922, 632907, 632910, 632931, 633101, 633105, 632924, 632933, 633096, 633099, 633095, 632932, 633098.